Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Amarillo, TX

April 30, 2018Hemphill County, Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 30, 2018, 8:55 PM CDT for Hemphill County, Lipscomb County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2018, 8:55 PM CDT (01:55 UTC)
Expired
Apr 30, 2018, 9:30 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hemphill County, TX, Lipscomb County, TX

The radar

The Amarillo radar (KAMA), 148 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3688 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS54 KAMA 010155
SVRAMA
TXC211-295-010300-
/O.NEW.KAMA.SV.W.0004.180501T0155Z-180501T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
855 PM CDT MON APR 30 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lipscomb County in the Panhandle of Texas...
  Hemphill County in the Panhandle of Texas...

* Until 1000 PM CDT

* At 854 PM CDT, a severe thunderstorm was located 4 miles east of
  Canadian, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Canadian, Higgins, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3566 10044 3593 10050 3643 10000 3572 10000
TIME...MOT...LOC 0154Z 224DEG 50KT 3593 10030 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
2 follow-up statements
899 
WWUS54 KAMA 010223
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
923 PM CDT MON APR 30 2018

TXC211-010232-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-180501T0300Z/
Hemphill TX-
923 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR HEMPHILL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3606 10006 3625 10013 3637 10000 3606 10000
TIME...MOT...LOC 0222Z 220DEG 48KT 3626 10002 

$$

TXC295-010300-
/O.CON.KAMA.SV.W.0004.000000T0000Z-180501T0300Z/
Lipscomb TX-
923 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN LIPSCOMB COUNTY...

At 922 PM CDT, a severe thunderstorm was located 8 miles west of
Shattuck, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Higgins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 10006 3625 10013 3637 10000 3606 10000
TIME...MOT...LOC 0222Z 220DEG 48KT 3626 10002 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
294 
WWUS54 KAMA 010230
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
930 PM CDT MON APR 30 2018

TXC295-010240-
/O.CAN.KAMA.SV.W.0004.000000T0000Z-180501T0300Z/
Lipscomb TX-
930 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIPSCOMB COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3606 10006 3625 10013 3637 10000 3606 10000
TIME...MOT...LOC 0229Z 224DEG 50KT 3634 9992 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:55 PM CDT, 3 hours earlier.

Area forecast discussion, Apr 30, 5:55 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
555 PM CDT Mon Apr 30 2018

.AVIATION...
For the 00z TAFs...
Dryline has mixed well east of all terminals, with no
thunderstorms forecast.  Southerly surface winds expected to gust
to around 30 kt through the evening and most of the night.

VFR conditions expected next 24 hours at all terminals, except for
early morning MVFR ceilings at AMA.  Some uncertainty remains
regarding duration of these ceilings, as AMA expected to be near
their northern extent.

Southwest surface winds increase during the day on Tuesday, with
gusts to around 35 kt expected by late morning.

Cockrell

&&

.PREV DISCUSSION... /Issued 427 PM CDT Mon Apr 30 2018/

DISCUSSION...

Focus for this discussion will be entirely on the severe weather
potential this afternoon and evening. Otherwise, Fire Weather
concerns continue this afternoon and early evening for far western
parts of the forecast area, and then again on Tuesday for the
western two-thirds of the forecast area. Wednesday also looks like
a potential fire weather day, but will hold off for now on any
watch/headline for Wednesday.

Current surface analysis shows a mixture of sorts going on regarding
dryline getting its act together (albeit broad), and convective
temps being realized across parts of the forecast area. Dryline
is tracking along and is currently over central parts (maybe even
a little farther west) of the forecast area. There are some
returns showing up on radar (due to convective temps), but
currently the cap is too strong for thunderstorms to develop, and
this is evident with the absence of any lightning from satellite
and radar returns holding steady with no storm growth. Currently
dewpoints show about a 40 degree difference from east to west, but
its not really a clear cut dryline, partially due to the high
clouds impacting surface temperatures and the broader extent of
the dryline. In the next couple hours we should have a good grip
on where our focus will be for any strong to severe thunderstorms.
That being said, the main area of focus is still across eastern
parts of the Oklahoma and Texas Panhandles, mainly
east/southeastern parts of the Texas Panhandle where the biggest
risk for severe weather exist. It may be difficult for any
thunderstorms to develop, but any that do break the cap and get
going within the environment to the east which looks favorable
for severe weather...will become severe thunderstorms with no
problem. However, the problem is we need these variable to line
up, and its currently lagging and may not initiate. Main threat
will be severe hail around 1.5-2.0 inches in diameter. There is a
small chance for an isolated tornado (very small chance) across
eastern/southeastern parts of the Texas Panhandle. Additionally,
gusty winds of 60 mph is certainly possible as well. Its just a
waiting game at this point to see if the cap can erode in that
"sweet spot" timeframe between 6pm and 8pm and we can get storms
to initiate. This time also happens to be during the best low
level helicity values, so the tornado threat will also be during
this time as well. Convective inhibition gets going around sunset
so our window of opportunity will be small today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  86  57  83  55 /  20  10  10  10  10
Beaver OK                  62  89  59  90  56 /  30  10  10  20  10
Boise City OK              52  81  51  78  47 /  10   5   5   5  10
Borger TX                  62  89  59  87  58 /  20  10  10  10  10
Boys Ranch TX              59  87  55  83  52 /  10   5   5   5   5
Canyon TX                  61  86  56  83  54 /  20   5  10   5  10
Clarendon TX               62  88  61  87  58 /  40  10  10  20  20
Dalhart TX                 53  82  50  79  48 /  10   5   5   5   5
Guymon OK                  59  87  55  86  53 /  20  10   5   5  10
Hereford TX                60  85  53  82  51 /  10   5  10   5  10
Lipscomb TX                63  90  63  89  59 /  40  10  10  30  10
Pampa TX                   60  87  59  87  56 /  30  10  10  20  10
Shamrock TX                63  90  64  88  62 /  40  10  10  30  30
Wellington TX              64  90  66  90  64 /  40  10  10  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 1 PM to 9 PM CDT Tuesday for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Moore...Oldham...Potter...
     Randall...Sherman.

     Red Flag Warning until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning from 1 PM to 9 PM CDT Tuesday for the following
     zones: Cimarron...Texas.

     Red Flag Warning until 9 PM CDT this evening for the following
 zones: Cimarron.&&

03/11
Hazardous weather outlook, Apr 30, 4:17 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
417 PM CDT Mon Apr 30 2018

OKZ001>003-TXZ001>020-010930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
417 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of today and tonight.

A Severe Thunderstorm Watch is in effect for eastern parts of the
combined Panhandles until 11 pm. An isolated tornado may be
possible, but the main overall threats will be severe hail, some
very large hail, and damaging wind gusts for today and the
evening hours.

Critical fire weather conditions are still possible through 9 pm
behind the dryline across far western parts of the forecast area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical Fire Weather possible across central and western parts of
the combined Panhandles on Tuesday, and western parts of the
Panhandles on Wednesday.

Thunderstorms possible across the eastern Panhandles on
Wednesday, storms could be strong to marginally severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed for today and early tonight mainly
across the Severe Thunderstorm Watch area.

Guerrero

In the hours before

Special weather statement, Apr 30, 6:29 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
629 PM CDT MON APR 30 2018

TXZ019-020-010015-
Donley TX-Collingsworth TX-
629 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Memphis, moving north at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Quail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3510 10057 3499 10025 3475 10043 3475 10068
TIME...MOT...LOC 2328Z 200DEG 26KT 3483 10053

Ward
Special weather statement, Apr 30, 6:57 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
657 PM CDT MON APR 30 2018

TXZ015-020-010030-
Wheeler TX-Collingsworth TX-
657 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND NORTHERN
COLLINGSWORTH COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dozier, or 14 miles southwest of Shamrock, moving northeast at 50
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shamrock, Dozier, Lutie, Lela, Samnorwood and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3494 10034 3502 10050 3536 10031 3520 10000
      3514 10000
TIME...MOT...LOC 2357Z 212DEG 42KT 3504 10039

Ward
Special weather statement, Apr 30, 8:23 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
823 PM CDT MON APR 30 2018

TXZ009-010-014-015-010215-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
823 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL
COUNTIES UNTIL 915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Codman, or 7 miles south of Miami, moving
northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Miami, Briscoe, New Mobeetie, Lora and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3544 10069 3558 10077 3594 10051 3563 10008
TIME...MOT...LOC 0123Z 226DEG 39KT 3558 10065

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:23 PM CDTSpecial Weather StatementAMAHemphill52 min
Apr 30, 9:06 PM CDTSpecial Weather StatementAMAGray39 min
Apr 30, 9:19 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray56 min
Apr 30, 9:54 PM CDTSpecial Weather StatementAMAHemphill51 min
Apr 30, 10:17 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler73 min
May 1, 3:52 PM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.